Florida, 2013

Lightning Strikes in Florida, August 21, 2013

August 21, 2013 · NWS JAX · 2 events in 1 county or zone

Early afternoon thunderstorm activity created a lightning strike which hit a home and caused damage in the Bulow area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Early afternoon thunderstorm activity created a lightning strike which hit a home and caused damage in the Bulow area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 21, 7:36 AM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 21, 7:36 AM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
836 AM EDT WED AUG 21 2013

.UPDATE...
ISOLATED/SCATTERED SHOWERS ARE MOVING ONSHORE MAINLY SOUTH OF
JAX...PUSHING WEST INTO CLAY/PUTNAM COUNTIES. HAVE NUDGED POPS
UP MID/LATE MORNING TO REFLECT THIS TREND. PATCHY/AREAS OF FOG
ACROSS INLAND SECTIONS...ESPECIALLY SE GA IS BEGINNING TO LIFT
AND MOST LOCATIONS WILL BE UNRESTRICTED IN THE NEXT HOUR OR SO.
WILL RETAIN SCATTERED AFTN SHWRS/TSTMS PUSHING INLAND THIS AFTN.
HIGH TEMPERATURES TODAY WILL RANGE FROM THE LOWER 90S INLAND TO
THE UPPER 80S ALONG THE COAST.

&&

.AVIATION...
CONDITIONS HAVE IMPROVED TO VFR AT VQQ/GNV. WITH SHWR/TSTM COVERAGE
SCATTERED THIS AFTN...WILL USE VC FOR ALL PORTS THIS AFTN.

&&

.MARINE...
EAST WINDS 10-15 KT WITH 2-4 FT SEAS WILL PREVAIL THROUGH TNGT.
ISOLATED/SCATTERED SHWRS/TSTMS THIS MORNING WILL DIMINISH THIS
AFTN.

RIP CURRENTS: LOW RISK THROUGH FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  91  73  91  72 /  30  30  40  30
SSI  87  78  87  76 /  30  20  30  20
JAX  89  74  90  73 /  30  20  40  20
SGJ  88  77  88  73 /  40  20  40  20
GNV  90  72  91  72 /  40  30  50  40
OCF  90  73  91  73 /  50  40  50  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ALLEN/WALKER
Hazardous weather outlook, Aug 21, 2:50 AM EST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
350 AM EDT WED AUG 21 2013

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-220800-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
350 AM EDT WED AUG 21 2013

...FEW STRONG THUNDERSTORMS POSSIBLE OVER INTERIOR LOCATIONS THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

PATCHY FOG IS EXPECTED DURING THE EARLY MORNING HOURS OVER INLAND
AREAS. VISIBILITIES MAY BE REDUCED TO NEAR ONE HALF MILE IN SOME
LOCATIONS. FOG WILL RAPIDLY DISSIPATE SHORTLY AFTER SUNRISE.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO
INTERIOR SECTIONS OF NORTHEAST AND NORTH CENTRAL FLORIDA THIS
AFTERNOON...AND INTERIOR SECTIONS OF SOUTHEAST GEORGIA BY LATE
AFTERNOON AND EARLY EVENING. STRONGER THUNDERSTORMS THIS AFTERNOON
AND EVENING WILL BE CAPABLE OF PRODUCING GUSTY WINDS...FREQUENT
LIGHTNING STRIKES...AND BLINDING DOWNPOURS. ACTIVITY WILL
GRADUALLY DIMINISH AFTER SUNSET FROM EAST TO WEST.

MINOR FLOODING IS OCCURRING ALONG PORTIONS OF THE ALTAMAHA AND
SATILLA RIVERS IN SOUTHEAST GEORGIA. PLEASE REFER TO THE LATEST
FLOOD STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE
EXPECTED THROUGH SATURDAY. A COLD FRONT IS EXPECTED TO MOVE
THROUGH SOUTHEAST GEORGIA BY LATE SATURDAY AND SUNDAY. SCATTERED
THUNDERSTORMS WILL ACCOMPANY THIS FRONT...WITH LESS ACTIVITY
EXPECTED BEHIND THE BOUNDARY OVER SOUTHEAST GEORGIA FROM SUNDAY
THROUGH TUESDAY.

STRENGTHENING ONSHORE WINDS ARE EXPECTED ALONG COASTAL LOCATIONS
EARLY NEXT WEEK AS STRONG HIGH PRESSURE BUILDS SOUTHWARD INTO OUR
REGION.

MINOR FLOODING IS EXPECTED TO CONTINUE ALONG PORTIONS OF THE
ALTAMAHA AND SATILLA RIVERS IN SOUTHEAST GEORGIA. PLEASE REFER TO
THE LATEST FLOOD STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

NELSON

In the hours before

Special weather statement, Aug 21, 9:46 AM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1046 AM EDT WED AUG 21 2013

FLZ037-211530-
PUTNAM-
1046 AM EDT WED AUG 21 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR PUTNAM COUNTY
FOR EXCESSIVE LIGHTNING VALID UNTIL 1130 AM EDT...

AT 1046 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 2 MILES
NORTHEAST OF SAN MATEO TO 3 MILES SOUTHWEST OF WELAKA...MOVING
NORTHWEST AT 20 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND FRUITLAND...WELAKA...SATSUMA...SAN MATEO...POMONA
PARK...ORANGE MILLS...EAST PALATKA...PALATKA...BARDIN AND HOLLISTER
THROUGH 1130 AM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A
COMPLETELY ENCLOSED BUILDING. UNPLUG ELECTRONIC DEVICES AND
APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED
BY NEARBY LIGHTNING STRIKES. HEAVY RAINFALL WILL PRODUCE PONDING OF
WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2937 8167 2938 8175 2942 8174 2943 8177
      2948 8177 2949 8184 2952 8184 2950 8199
      2954 8206 2965 8206 2975 8198 2975 8194
      2980 8191 2980 8186 2984 8181 2983 8175
      2971 8152 2956 8152
TIME...MOT...LOC 1446Z 121DEG 18KT 2964 8159 2947 8172

HESS
Special weather statement, Aug 21, 9:49 AM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1049 AM EDT WED AUG 21 2013

FLZ024-025-211530-
DUVAL-NASSAU-
1049 AM EDT WED AUG 21 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN DUVAL
AND CENTRAL NASSAU COUNTIES FOR EXCESSIVE LIGHTNING VALID UNTIL 1130
AM EDT...

AT 1049 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 4 MILES
SOUTHWEST OF AMELIA CITY TO 4 MILES NORTHEAST OF CISCO GARDENS...
MOVING NORTH AT 15 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND CISCO GARDENS...OCEANWAY...AMELIA CITY...JACKSONVILLE
INTERNATIONAL AIRPORT...RATLIFF...FERNANDINA BEACH...YULEE AND
CALLAHAN THROUGH 1130 AM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN
BE EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE
A COMPLETELY ENCLOSED BUILDING. UNPLUG ELECTRONIC DEVICES AND
APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED
BY NEARBY LIGHTNING STRIKES. HEAVY RAINFALL WILL PRODUCE PONDING OF
WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3032 8183 3066 8193 3075 8172 3074 8167
      3075 8168 3075 8166 3073 8165 3071 8154
      3072 8153 3073 8149 3071 8147 3071 8143
      3068 8142 3051 8144 3049 8142
TIME...MOT...LOC 1449Z 166DEG 11KT 3056 8149 3045 8176

HESS

The radar

The Jacksonville radar (KJAX), 14 km away, was scanning. The volume nearest the first event began at 15:02 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Flagler

When
August 21, 10:00 AM EST
Where
Flagler County, 58.31 mi N of Roy
Property damage
$15,000
Reported by
Newspaper
Coordinates
30.461, -81.557

Lightning struck a home in north Jacksonville around 11 am EDT, which sparked an electrical fire inside the home. A trench was visible where the bolt traced the roots to an air-conditioning unit and into the homes electrical circuitry. The cost of damage was estimated at $15K.

Lightning, Flagler

When
August 21, 11:50 AM EST
Where
Flagler County, 0.92 mi SW of Korona
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
29.400, -81.210

A home at 17 Wilderness Way in the Bulow area was struck by lightning. It caused a hole in the roof. The cost of damage was estimated.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472041, 472007.